Hail, Whiteside
- When
- September 22, 3:02 PM CST to 3:09 PM CST
- Where
- Whiteside County, 2 mi ENE of Rock Falls
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.783, -89.667
A spotter reported hail up to nickel size.
An upper level disturbance interacted with a semi-moist atmosphere at maximum heating to produce scattered thunderstorms across northern Illinois. A lone storm pulsed severe and produced hail just to the east of Rock Falls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An upper level disturbance interacted with a semi-moist atmosphere at maximum heating to produce scattered thunderstorms across northern Illinois. A lone storm pulsed severe and produced hail just to the east of Rock Falls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 22, 2:00 PM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 PM CDT FRI SEP 22 2006 .SYNOPSIS... LATEST SFC/MSAS ANALYSIS WAS INDICATING MAIN CYCLONE CONTINUING TO FILL OVER THE SD/MN/IA TRI-STATE REGION...WITH SECONDARY LOW TAKING SHAPE ACRS FAR SOUTHWEST MO. MAIN OCCLUDED FRONT WAS CURRENTLY LIFTING UP NORTH OF THE LOCAL CWA...WITH SECONDARY TROF AXIS EXTENDING FROM MAIN LOW ACRS FAR EASTERN NE AND INTO EASTERN KS. ANOTHER LESS EVIDENT SFC TROF EXTENDED FROM THE OCCLUDED FRONT AND DOWN WEST OF THE MS RVR INTO NORTHEAST MO....AND MARKS HIGHER SFC DPT POOL OF 60+ VALUES TO THE EAST OF THAT. SECONDARY WARM FRONT ASSOCIATED WITH SOUTHWEST MO LOW ARCHING UP FROM WEST-TO-EAST ACRS CENTRAL MO AND CLOSELY ASSOCIATED WITH ONGOING SUPER CELLS HEADED TOWARD THE STL VCNTY. 12Z UA ANALYSIS WAS INDICATING STRONG ND SOMEWHAT DIFFLUENT MID AND UPPER LEVEL JET STREAKS SWEEPING UP ACRS MUCH OF MO AND NOSING OVER CENTRAL IL...WITH CURRENT W/V LOOP SHOWING EAST-NORTHEAST PROGRESSION. && .SHORT TERM...TONIGHT AND SATURDAY...WITH SFC DPTS AT OR ABOVE 60 F GENERALLY ALONG AND EAST OF THE MS RVR COMBINED WITH MID AND UPPER 70 DEGREE AMBIENT TEMPS...AND FINALLY SOME CLEARING OF STUBBORN MID AND HIGH LEVEL STRATUS DECK INTO THE SOUTHERN CWA BY DRYING IN-WRAP INTO VORTEX FROM THE SOUTHWEST...THE SOUTHEAST THIRD TO HALF OF THE CWA STILL AT RISK OF SVR STORM DEVELOPMENT INTO THE EVENING. RIGHT NOW GREATEST AREAS AT RISK APPEAR TO BE ALONG AND EAST OF A LINE FROM KAHOKA MO...TO BURLINGTON AND TO PRINCETON IL. WILL BANK ON DRYING...LOWER SFC DPT FIELD AND SUBSIDENCE TO HOLD LID ON DEVELOPMENT IN FULL INSOLATION AREAS ACRS THE WESTERN CWA...BUT THESE AREAS WARMING TO NEAR 70 AND WILL WATCH CU FIELD IN CENTRAL AND SOUTH CENTRAL IA FOR DEVELOPMENT OVER TH NEXT FEW HOURS. ALONG WITH UPPER JET...VORT SPOKE SEEN ON W/V IMAGERY ROLLING OUT OF EASTERN KS WILL ALSO BE SOME UPPER SUPPORT FOR ANY EVENING DEVELOPMENT. CONTINUED HIGH SHEAR ENVIRONMENT WITH ANY KING OF CAPE AROUND 1K J/KG OR HIGHER WOULD SUPPORT FAST MOVING LOW-TOPPED SUPERCELLS THAT MAY SPAWN TORNADOES OR MIX DOWN DAMAGING STRAIGHT LINE GUSTS THROUGH 8-9 PM. 18Z DVN SPS SOUNDING SHOWING STRONGLY CAPPED ENVIRONMENT...BUT FCST SOUNDINGS WHICH HANDLED THAT SCENARIO WELL AT 18Z ALSO SHOW EROSION OF CAP THROUGH 00Z AND INCOMING CLEARING FOR SFC/BOUNDARY LAYER WARM UP WOULD DO IT. QUICK LOOK INTO LATER TONIGHT AND SATURDAY...ASSESSING THE EXTENT OF ANOTHER ROUND OF STRONG UPPER JET ENERGY DUMPING DOWN THE WESTERN CONUS...WILL SIDE WITH THE FURTHER SOUTH SOLUTIONS OF THE UKMET/ECMWF AND GFS WITH THE NEXT SOUTHERN PLAINS LLVL LOW AND EVENTUAL EJECTION PATH. INITIAL PRECIP SHIELD AHEAD OF THIS FEATURE MAY ENCROACH UPON AND OVERTAKE PORTIONS OF THE SOUTHERN CWA BY LATE TONIGHT...BUT MORE OF THE CWA MAY EXPERIENCE COOL SIDE DEF ZONE RAIN DURING THE DAY ON SAT...WITH SOME EMBEDDED ELEVATED THUNDER ACRS THE SOUTH. ALTHOUGH ENTIRE DVN CWA IS IN DAY 2 SLIGHT RISK...FEEL MORE SUBSTANTIAL AND SVR CONVECTION WILL OCCUR TO THE SOUTH AND EAST AGAIN FROM CENTRAL MO...CENTRAL AND SOUTHERN IL AND UP THE OH RVR VALLEY. BUT IF THE NAM AND NGM HAVE THEIR WAY WITH MUCH MORE FURTHER NORTHWEST LOW EJECTION PATH RIGHT UP THROUGH THE CENTRAL FCST AREA/ACRS THE MS RVR...NORTHWEST AND WEST CENTRAL IL WILL BE UNDER THE GUN BY TOMORROW AFTERNOON. ..12.. .LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY... SAT NIGHT AND SUN...NAM/GFS SHOW UPPER LOW PRESSURE OVER THE WESTERN GREAT LAKES AT 00Z SUN WITH NAM VERTICALLY STACKING THE UPPER AND SURFACE LOW BY 06Z SUN. WRAP AROUND MOISTURE ON THE BACK SIDE OF THIS LOW JUSTIFIES KEEPING 40 PERCENT CHANCE OF SHOWERS IN THE FORECAST FOR SAT NIGHT AND EARLY SUN MORNING. WITH UPPER WAVE OPENING AND MOVING EAST ON SUNDAY THE CHANCE FOR SHOWERS WILL DECREASE FROM WEST TO EAST SUN AFTERNOON AND THE FORECAST AREA SHOULD BE DRY BY SUNDAY NIGHT. MON THRU WED...UPPER LEVEL PATTERN REMAINS ENERGETIC WITH A FAST QUASI ZONAL FLOW DEVELOPING ACROSS SOUTHERN CANADA AND THE NORTHERN UNITED STATES. THIS PATTERN WILL PRODUCE DRY SKIES ACROSS THE FORECAST AREA WITH NEAR SEASONAL TEMPS ON MON AND TUE. ANOTHER STRONG COLD FRONT WILL SWEEP ACROSS THE UPPER MISSISSIPPI VALLEY ON WED WITH THE FRONTAL PASSAGE OCCURRING ON WED MORNING. GLOBAL MODELS DISAGREE ON THE EXACT TIMING OF THE FRONT WITH THE GFS/ECMWF MOVING IT THROUGH THE FORECAST AREA AROUND 12Z WED. THE UKMO IS ABOUT 12 HOURS FASTER THAN THESE MODELS AND MOVES THE FRONT ACROSS THE AREA AROUND 00Z WED. WITH THIS DISCREPANCY I WILL GO WITH A 20 PERCENT CHANCE OF SHOWERS OR THUNDERSTORMS WED MORNING AND A 30 PERCENT CHANCE OF SHOWERS WED AFTERNOON. THU AND FRI...HIGH PRESSURE SETTLES OVER THE NORTHERN PLAINS AND UPPER MID WEST ON THU AND FRI AS AN UPPER LEVEL LONGWAVE TROF DEVELOPS ACROSS THE EASTERN UNITED STATES. SKIES ACROSS THE FORECAST AREA WILL BE MAINLY DRY WITH TEMPS WELL BELOW NORMAL. ..KUHL.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 12/KUHL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1135 AM CDT FRI SEP 22 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-231000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 1135 AM CDT FRI SEP 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES OVER SOUTHEAST IOWA...ILLINOIS...AND NORTHEAST MISSOURI THIS AFTERNOON AND TONIGHT. A STRONG STORM SYSTEM IN THE PLAINS WILL BRING THE THREAT FOR ISOLATED TO SCATTERED THUNDERSTORMS TO THE AREA MAINLY AFTER 1 PM THIS AFTERNOON...AND CONTINUE THROUGH THIS EVENING. THE COMBINATION OF WIND SHEAR AND UNSTABLE AIR WILL ALLOW FOR THE STRONGEST STORMS TO DEVELOP INTO ISOLATED SUPERCELLS THIS AFTERNOON AND EARLY THIS EVENING. THIS WILL BE ESPECIALLY TRUE IF CLOUD COVER CAN DECREASE AND SOUTHERLY WINDS BRING DEWPOINTS UP INTO THE 60S. LATEST THINKING SUGGESTS THAT THESE PARAMETERS AND THUS THE THREAT FOR SEVERE THUNDERSTORMS APPEAR HIGHEST SOUTHEAST OF A LINE FROM KEOKUK IN EXTREME SOUTHEAST IOWA...TO STERLING IN NORTHWEST ILLINOIS. EVEN IN THIS AREA...STORMS ARE EXPECTED TO BE ISOLATED. THE MAIN THREAT WITH THE SUPERCELL THUNDERSTORMS WILL BE QUICKLY DEVELOPING SPIN UP TORNADOES...AND HAIL THE SIZE OF PENNIES. ONCE THEY FORM...THE STORMS ARE ALSO EXPECTED TO BE VERY QUICK MOVING AT SPEEDS OF 40 TO 50 MPH. A MODERATE RISK FOR SEVERE STORMS EXISTS FARTHER SOUTHEAST... FROM EAST CENTRAL MISSOURI ACROSS CENTRAL ILLINOIS. STAY TUNED FOR POSSIBLE WATCHES AND WARNINGS THIS AFTERNOON AND EVENING. LATER TONIGHT...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO SPREAD NORTHEAST OUT OF MISSOURI. A THIS TIME...THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA SATURDAY AND EARLY SATURDAY EVENING. THE STORM PREDICTION CENTER HAS MUCH OF THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY. THE MAIN THREAT WITH THESE STORMS APPEARS TO BE FROM HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING... ESPECIALLY FOR LOCATIONS SOUTHEAST OF KEOKUK IOWA TO STERLING ILLINOIS. ERVIN/12
The Quad Cities radar (KDVN), 78 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
1 hail. Local standard time, as filed.
A spotter reported hail up to nickel size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534095.